Page top

2013/10/12: ON DRUGS AGAIN

Created:

Always use secure-HTTP / Secure HTTP / Permanent Link

So, I saw my new doctor on Thursday, and she ... prescribed me a new antidepressant drug, though not an SSRI. Bupropion HCL, which is generic-brand Wellbutrin, to be taken in the morning instead of the evening. Not the most ideal thing, I guess, given the great big warning there, but it probably won't be a problem considering that I'm not suicidal to begin with.

Slightly more worrying: it has the exact same other side-effects listed as the previous meds, and guess what, last night I woke up after three or four hours of sleep because I was feeling boiling. And this after I explained that I thought my sleep issues were the primary problem. Sound familiar? Le siiiiiigh ...

11 Comments (auto-closed) (rss feed)

TechSY730

Ugh, trying to find the right medication is a painful process. I remember having to struggle through stuff like this as well before finding the meds that resulted in the least amount of negative side effects I cared about. It just takes a while for a psychiatrist to understand how your body reacts to the various kinds of medication, as every body reacts differently. Just to let you know, it will get better. :)

Just as a near, pointless side note, I also took Wellbutrin when I was a kid until adolescence interacted poorly with the negative side effects and I had to switch to something else.

Drakos

Bleh. I can sympathize, on the depression (I used to have a pretty bad case when I was still in school, and I'm still noticeably more pessimistic than a lot of people) and the sleep issues (even if mine were more along the lines of narcolepsy than insomnia, but really there's less difference between those than you'd think).

I wish I could say something more constructive than "I hope this clears up soon," but, well... yeah. My problems were largely caused by me just not handling school well AT ALL (though the over-prescription didn't help either- they had me on like 8 different kinds by the time I gave up and dropped them! Almost killed me because they forgot to double-check what I was already taking), but I can't help your sleeping problems.

Kimiko Muffin

Yeah, I'm basically about to try to find a specialist in dealing with aspies like myself, instead of relying solely on "the family doctor." :S

WatcherCCG

That would probably be the best choice, Muffin.

linkhyrule5

I'm in roughly your position (depression + insomnia), and one thing that worked really well for me was melatonin. Without antidepressants, 1mg puts me to sleep without side effects (or next-day drowsiness) in an hour or so (so take it an hour before bedtime); with insomnia-causing antidepressants, 2mg does basically the same trick.

Kimiko Muffin

Hm. I haven't had the side effects at all since that first night, soooo ... I think I'm going to be willing to see this through a bit further. At least insofar as I can get it to actually work (which it hasn't so far, but, eh, it's only been three days).

memnarch

Here's to hoping that the side-effects were just a one time thing in this case!

Kimiko Muffin

So, the last two nights, I've gotten the side effects again.

No, mom, if I am getting side effects which make it impossible to get a good night's sleep, it is not worth waiting for the primary effects of a medication which is supposed to ease the bouts of depression which are caused or at least exacerbated by sleeping badly.

Drakos

I'd have to agree on that one. If something screws you up worse than you already were, it's obviously not for you.

Of course, my opinion is largely based on the incident I mentioned before (and I forgot to mention, but NOTHING WORKED, which is why they had me on so many prescriptions in the first place), so I'm probably a bit biased, and I'm certainly not a professional.

If you'll accept a layman's opinion, try taking about a week or so off without any medications- just try to catch up on sleep. (Maybe run it by someone else who isn't both mostly ignorant of medicine and kinda paranoid about drugs for a second opinion first.) We all know how miserable being tired all the time makes you.

Kimiko Muffin

The other problem is, that assumes "catching up on sleep" is a thing that happens to begin with, but yeah ...

Drakos

Yeah, when I posted that I kinda forgot that you were already having sleeping problems unrelated to drugs...

Still, though, I, for one, tend to have trouble getting to sleep when there's something different about my room, so maybe it was just the whole "not used to this bed" thing keeping you up? (Bit of a stretch there, but a valid possibility.) If so, you might be able to sleep by now- presumably you're getting used to it.

If that's not the case and you still can't sleep... I dunno what to tell you.